Back to Ask the Diabetes Team Ask the Diabetes Team

From Pretoria, South Africa:

I have type 1 diabetes and have good control of my blood sugars during the day, 5-8 mmol/L [90-144 mg/dl]. I take NovoLog 3 times per day for meals and Lantus at bedtime. My bedtime reading is usually 6-8 mmol/L [108-144 mg/dl] but my morning reading is always 9-13 mmol/L [162-234 mg/dl]. My Doctor tells me to increase my Lantus dose but this does not seem to be doing anything. I have already increased it from 18 units to 22 and the readings stay the same. Do you have any suggestions?


You may be experiencing the "dawn phenomenon" which is an increase in your glucose in the early morning hours due to "counter-regulatory" hormones such as glucagon and epinephrine. This is not uncommon in Type 1 individuals and may be intermittent--that is, not happening consistently.

I would discuss this with your physician. It may require a small dose of insulin at 3 AM for a period of time or additional adjustment of the Lantus. The other option is the use of an insulin pump, which would allow you to increase the rate of insulin during the hours of 2 AM and 5 AM.

I would also obtain a glucose at 3 AM in order to determine if this is the problem.


Original posting 1 Jan 2004
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.